Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 121, NWS Springfield, MO

October 16, 2006Douglas County, Ozark County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 16, 2006, 2:23 PM CDT for Douglas County, Ozark County, Shannon County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 2:23 PM CDT (19:23 UTC)
Expired
Oct 16, 2006, 9:00 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 120 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 4:45 PM CDTFLASH FLOOD5 Se Gainesville, MOFLOODING OVER LOW WATER CROSSING ON T HIGHWAY 5 MILES EAST OF ROUTE 5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 161931
FFWSGF
MOC067-153-203-170130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.
  OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 900 PM CDT

* AT 221 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A LOW     
  WATER CROSSING NEAR ISABELLA FLOODED AND IMPASSABLE DUE TO 
  EXCESSIVE RAINFALL TODAY. COUNTY ROAD 865 NORTH OF ISABELLA HAS 
  BEEN CLOSED DUE TO FLOODING ALONG THE STREAMS AND CREEKS THAT FLOW 
  INTO THE LITTLE NORTH FORK OF THE WHITE RIVER...THAT DRAINS INTO
  BULL SHOALS LAKE NORTH OF THEODOSIA. ALTHOUGH WIDESPREAD FLASH 
  FLOODING IS NOT EXPECTED...SOME OF THE TYPICAL LOW WATER CROSSINGS 
  ACROSS OZARK...DOUGLAS AND SHANNON COUNTIES WILL BE FLOODED FOR 
  SOME TIME THIS AFTERNOON AND EARLY EVENING. IN ADDITION...AN 
  ADDITIONAL ONE HALF INCH OF RAINFALL IS POSSIBLE BEFORE THE 
  RAINFALL TAPERS OFF TONIGHT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA AND
  BIRCH TREE

THIS FLASH FLOOD WARNING IS AN UPGRADE FROM THE PREVIOUS FLOOD 
ADVISORY THAT WAS ISSUED EARLIER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3650 9278 3657 9277 3705 9239 3705 9209
      3673 9211 3673 9210 3687 9169 3706 9164
      3713 9104 3709 9107 3707 9123 3689 9124
      3688 9166 3673 9210 3650 9213

$$

JLT
1 follow-up statement
000 
WGUS73 KSGF 162315
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT MON OCT 16 2006

MOC067-153-203-162323-
SHANNON MO-DOUGLAS MO-OZARK MO-
613 PM CDT MON OCT 16 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OZARK...EASTERN
DOUGLAS AND SOUTHERN SHANNON COUNTIES...

THE FLASH FLOOD WARNING WILL BE REPLACED BY A FLOOD WARNING FOR 
CONTINUED FLOODING OF SOME SMALL STREAMS AND LOW WATER CROSSINGS.

LAT...LON 3650 9278 3657 9277 3705 9239 3705 9209
      3673 9211 3673 9210 3687 9169 3706 9164
      3713 9104 3709 9107 3707 9123 3689 9124
      3688 9166 3673 9210 3650 9213

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 2:06 PM CDT, 17 minutes earlier.

Area forecast discussion, Oct 16, 2:06 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT MON OCT 16 2006

.DISCUSSION...

FORECAST CHALLENGES FOR THIS PACKAGE DEAL WITH STRATUS/FOG THIS
EVENING AND MAX TEMPERATURES THROUGH THE WEEK.

TODAY...CURRENT SATELLITE IMAGERY SHOWING CLOUDINESS COVERING ENTIRE
AREA ALL THE WAY TO WESTERN KANSAS. WEATHER OBSERVATIONS SHOWING
STRATUS AS LOW AS A FEW HUNDRED FEET OVER KANSAS...SO LOOKS LIKE
STRATUS WILL BE STICKING AROUND FOR AT LEAST THE NEXT 24 HOURS. FOR
TODAY...TEMPERATURES SHOULD HOLD STEADY RIGHT ABOUT WHERE THEY ARE
NOW WITH LOWS IN THE LOWER 50S. RADAR SHOWING BACK EDGE OF PRECIP
EXTENDS FROM NEVADA SOUTH TO NEAR ANDERSON. MODELS IN FAIRLY GOOD
AGREEMENT IN ENDING THE RAIN FROM WEST TO EAST...ENDING IN OUR
WESTERN ZONES BY LATE AFTERNOON...THROUGH SPRINGFIELD AROUND 7 PM
THIS EVENING AND OUR EASTERN ZONES BY MIDNIGHT.

TUESDAY...GFS KEEPS LOW LEVEL MOISTURE IN THROUGH AT LEAST THROUGH
THE AFTERNOON. WITH RAIN ENDING TONIGHT AND ABUNDANT MOISTURE ON THE
GROUND...FOG WILL DEFINITELY FORM THIS EVENING. ADDED PATCHY FOG TO
FORECAST THROUGH NOON TIME TUESDAY. STRATUS WILL MODERATE
TEMPERATURES AGAIN TUESDAY. WENT BELOW MOS GUIDANCE TO ACCOUNT FOR
THE STRATUS. LATER SHIFTS MAY NEED TO LOWER TEMPS EVEN
MORE.

WEDNESDAY ON...ANOTHER SHORTWAVE ON TAP FOR WEDNESDAY AFTERNOON.
RIGHT NOW...GFS SHOWING GREATEST POTENTIAL FOR PRECIP OVER NORTHERN
MISSOURI WITH TAIL END OF FRONT PUSHING THROUGH OUR CWA WEDNESDAY
EVENING. KEPT CHANCE POPS MAINLY OVER CENTRAL AND EASTERN MISSOURI
WITH SLIGHT CHANCES ELSEWHERE. NORTHWESTERLY FLOW AND COLD AIR
BEHIND FRONT SHOULD KEEP TEMPERATURES COOL AND BELOW NORMAL. LOOKING
AT TEMPERATURES ONLY IN THE UPPER 50S TO LOW 60S THURSDAY WITH A
SLIGHT WARMING TREND FRIDAY. YET ANOTHER...STRONGER SHORTWAVE PUSHES
INTO THE STATE SATURDAY AND SHOULD BE OUR BEST SHOT FOR PRECIP. JET
IS IN GOOD PLACEMENT TO KICK OFF SOME THUNDERSTORM ACTIVITY SATURDAY
NIGHT INTO SUNDAY MORNING.

CLAYCOMB
&&

.AVIATION...

18Z UPDATE...VARIABLE IFR-MVFR CIGS EXPECTED TO CONTINUE THROUGH
THIS AFTERNOON AT BOTH JLN AND SGF AS MOIST EAST-SOUTHEAST LOW LEVEL
FLOW IS LIFTED BY APPROACHING UPPER SYSTEM.  MODEL CONTINUITY ADDS
CONFIDENCE TOWARD LOWERING CIGS AND VISIBILITIES TONIGHT INTO EARLY
TUESDAY.

RUNNELS

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 16, 1:05 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT MON OCT 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  PROLONGED MODERATE RAINFALL LEADING TO ISOLATED FLOODING

  AREAS AFFECTED AND TIMING:

  SOUTH CENTRAL MISSOURI INTO THIS EVENING

  DISCUSSION:

MOISTURE FLOWING AHEAD OF A STORM SYSTEM MOVING ACROSS THE
MIDWEST LED TO THE DEVELOPMENT OF MODERATE TO HEAVY SHOWERS ALONG
THE ARKANSAS BORDER INTO SOUTH CENTRAL MISSOURI LAST NIGHT. WHILE MUCH
OF THE HEAVY RAIN HAS ENDED...RUNOFF FROM THE EARLIER RAIN
COMBINED WITH ADDITIONAL LIGHT TO MODERATE RAINFALL MAY LEAD TO
LOCALIZED FLOODING OF LOW WATER CROSSINGS OVER SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE FORECAST TO RETURN TO THE AREA WEDNESDAY NIGHT
INTO THURSDAY AS A SECOND STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

RUNNELS

In the hours before

Local storm report, Oct 16, 1:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      1 W LANTON              36.52N 91.82W
10/16/2006                   HOWELL             MO   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED 8 TO 10 INCHES OF WATER FLOWING
            ACROSS HIGHWAY 142. AN EARLIER REPORT OF A CAR WASHED OFF
            A LOW WATER CROSSING NEAR THIS LOCATION AROUND NOON WAS
            SUBSEQUENTLY REPORTED AS BEING NON FLOOD RELATED.

&&

SR
Local storm report, Oct 16, 2:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT MON OCT 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      ISABELLA                36.58N 92.61W
10/16/2006                   OZARK              MO   LAW ENFORCEMENT

            OZARK COUNTY SHERIFF REPORTS HASKINS FORD ROAD /COUNTY
            ROAD 865/ CLOSED DUE TO HIGH WATER.

&&

JSCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:20 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr
Oct 16, 12:20 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.